Back in April, NHS doctors were told to look out for a rare but dangerous reaction in children.

This was prompted by eight children in London becoming ill, including a 14-year-old who died. They were hospitalised with similar symptoms (including a high fever, rash, red eyes, swelling and general pain) that initially looked like sepsis. Some of those patients tested positive for Covid-19, prompting conversations in the medical community about whether there might be a new inflammatory syndrome which could be an extreme reaction to Covid among very young patients.

Some of these cases have been likened to a rare inflammatory heart condition called Kawasaki, for which the symptoms are similar to sepsis and toxic shock. 

“For doctors looking after these children, they present as if they’ve got sepsis,” explained Dr Patel. “They’ve got a fever and abnormal blood tests, but when further investigation is done they recognise that there’s also an inflammatory component that is affecting bits of the body – you can get a rash, or red eyes, or cardiac inflammation.” 

These symptoms have been likened to the overactive immune response known as a “cytokine storm” which has been seen in adults with Covid-19. In these cases, it seems it is the body’s immune response rather than the virus itself that proves life-threatening.

Dr Patel said there are some similarities between these pediatric cases and what has been observed in a number of adult cases, but it’s too early to say for sure. “The timing and dynamics are not exactly the same. So in adults, you often have seven days of Covid symptoms and then you potentially get worse and that’s when the cytokine storm happens. 

“The timelines are not quite so clear with this. It may be a similar phenomenon but at the moment it’s just too early to say, we’ve got too few patients with this to draw any firm conclusions.” 

It’s important to note that these cases are very rare events.

Is this only happening in the UK?

At the start of May, three children in the US were also being treated for inflammatory symptoms thought to relate to coronavirus. All three – who range in age from six months to eight years – had fevers and inflammation of the heart and the gut. 

Dr Patel said a small number of these new cases have been identified in Europe too. “We’ve been talking to Italian and Spanish colleagues and they have had extremely small numbers of something similar – this inflammatory presentation in children. But still we haven’t been clear if it’s due to Covid. 

“Half the children have tested negative for Covid on our viral testing, so there’s still so much to learn.” 

When should I dial 999?

The RCPCH (Royal College of Paediatrics and Child Health) advises you should go straight to the nearest A&E department or call 999 if your child…

  • Becomes pale, mottled and feels abnormally cold to the touch. 
  • Has pauses in their breathing (apnoeas), has an irregular breathing pattern or starts grunting 
  • Experiences severe difficulty in breathing, becoming agitated or unresponsive. 
  • Is going blue around the lips. 
  • Has a fit or seizure. 
  • Becomes extremely distressed (crying inconsolably despite distraction), confused, very lethargic (difficult to wake) or unresponsive. 
  • Develops a rash that does not disappear with pressure (employ the ‘Glass test’). 
  • Has testicular pain, especially in teenage boys. 

How can I treat my child’s mild coronavirus symptoms at home? 

If your child is well enough to be looked after at home, experts at RCPCH recommend that parents treat symptoms of fever or pain related to Covid-19 with either paracetamol or ibuprofen. 

The Commission on Human Medicines’ Expert Working Group on coronavirus has now concluded that there is insufficient evidence to establish a link between use of ibuprofen or other nonsteroidal anti-inflammatory drugs (NSAIDs), and the worsening of Covid-19. Catrin Barker, Chair of the RCPCH Medicines Committee and Chief Pharmacist at Alder Hey Children’s Hospital, says: “Our advice to parents is that either paracetamol or ibuprofen can be used to treat their child if they have symptoms of Covid-19, such as fever and headache, and should follow NHS advice if they have any questions or if symptoms get worse.” 

Source Article